My 11-Year Experience Using Rituxan for Rheumatoid Arthritis
Rituxan is my friend. I look forward to my trips to the local hospital infusion center to receive my RA treatment of choice and spend some quality time together. I’m almost guaranteed a nice nap, enjoy some snacks, watch some videos, and escape from the normal routine for a little while.
Starting Rituxan (rituximab) in 2009
When I started Rituxan in 2009, 11 years ago — Wow, 11 years! Where did the time go? — not much was known about the side effects of long-term use.
Rituxan is a monoclonal antibody therapy that targets and depletes CD20+ B-lymphocytes (immune system blood cells). It works by somewhat suppressing your immune system. My rheumatologist had only used Rituxan for one of her patients who was very severely affected by RA. She was somewhat reluctant to let me try it.
Improvements in my RA happened quickly
I’m so glad that rheumatologist did agree to put me on Rituxan. It really only took about a month before I started to experience definite improvements in my RA that I had not realized needed improving.
First, it was my hands that changed. Swelling went down and the joints around my palms moved more freely. My severe fatigue began to lift and I began to move more freely and just feel more at ease. Those first few months were full of revelations of things that I just gotten used to and didn’t realize could be better.
Timing of Rituxan infusions
In the beginning, my rheumatologist wanted to spread out the infusions because she was worried about unknown long-term effects. So we would wait until I experienced increased symptoms (of MS or RA) before scheduling the next round of infusions.
Those symptoms almost always showed up at around month 7. But by the time I could see my rheumatologist, get new orders for Rituxan, schedule a time at the infusion center, and finally get the infusions, I would be in a definite flare-up and it would take time to get back to my new, improved normal.
Switching to the every-six-month routine
I talked to my doctor about this cyclical wait-and-see routine; it wasn’t working for me. I wanted to switch to the every-six-month routine. Once we made that switch, both of my chronic autoimmune diseases quieted down. Such a welcomed relief and a significant turning point in stopping my diseases.
Experiencing extended relief from RA symptoms
Rituxan has been one of the two best treatments for RA I’ve used since diagnosis in 2007; the other being methotrexate. The combination has kept me in a near-remission state for years. Rarely do I experience a flare-up that requires steroids anymore.
I do definitely use ice, heat, compression, gentle movement, and NSAIDs to reduce mild disease activity when needed. In a way, I feel like my RA is on hold and I’m glad to keep it that way.
Questions about side-effects
Over the years, I’ve been asked if I experience side effects with Rituxan. I’ve really only experienced three different types of side effects: (1) infusion-related side effects that required intervention; (2) fatigue and tiredness after infusions; (3) some stubborn infections that were difficult to get rid of.
For the infusion-related side effects, I would experience itchiness of ears, scalp, skin, the roof of my mouth, and arms, even. My throat would get scratchy and my tongue would swell a bit. The first time this happened, I just thought my head itched because I hadn’t washed my hair so I didn’t say anything to the infusion nurse right away.
Silly me. Even as an advocate who had researched the heck out of Rituxan, I knew better, but I still didn’t speak up in a timely fashion. Immediate interventions included: stop the infusion, administer more steroids, administer more Benadryl, wait for symptoms to subside, and restart the infusion at a slower speed.
After the infusion
Post-infusion side effects for me tend to include fatigue and tiredness. This is most intense in the days following the infusion. The steroids might give me a temporary energy boost, but I notice that I tend to have less energy for about a week.
I’ve been asked about hair loss. For me, I believe that any hair loss I’ve experienced — which I actually describe more as hair shedding with new baby growth quickly following — is related to the steroids. This is my suspicion because anytime I’ve had high-dose steroid treatments for MS, I always shed clumps of hair, but it always grows back.
Risk of infection
Increased risk of infection is a known potential side effect of immunosuppression, including treatment with Rituxan. For years, I didn’t experience any extra infections. But a few summers ago, I did develop a sinus infection that was hard to treat. It took months and several different antibiotics to clear up. Last year, I experienced the same thing — a sinus infection that just wouldn’t give in to the multitude of antibiotics we tried.
An immunologist checked the function of my immune system and determined that my immunoglobulins were low, but not so low as to need treatment. Then I was referred to an ENT specialist who prescribed more antibiotics combined with two different nasal steroids. Finally, I beat the sinus infection.
Always talk to your doctor
When it’s time to consider a treatment that fits your needs and lifestyle, please talk to your rheumatologist. Be honest with what may be going on with you and talk about your concerns and your hopes. Ask questions and, if you experience side effects, don’t hesitate to speak up.
Choosing how to treat your RA is such a personal choice. I have benefited greatly by going straight to a highly effective treatment that carries some risks. But the payoff has been excellent control of my RA symptoms.
My other articles on RheumatoidArthritis.net.
How often you do experience an unexpected boost of energy?